How tingling feet could be a sign of a back problem
Tingling feet could be a sign of a back problem: Ask the GP DR MARTIN SCURR
Q: I have had constant numbness in my lower legs, ankles and feet for more than three years.
When I walk, I have pins and needles in my feet. Hospital tests confirmed I had a problem but no one could identify the cause (it was suggested it might be a pinched nerve in my back) and I was discharged.
I am 88 and used to play golf twice a week but had to stop earlier this year because of a back problem. What do you suggest?
B. D. Clifton, Tunbridge Wells.
A: It appears you’re halfway to a diagnosis, but the investigations have stalled for some reason.
DR MARTIN SCURR: Tingling feet could be the sign of a back problem (stock image)
In your longer letter you describe having a neurological test, called a nerve conduction study (also known as EMG, electromyography).
This common diagnostic procedure is used to test the function of muscles and the nerve cells that control them — checking for nerve damage linked to carpal tunnel syndrome (a compressed nerve in the wrist), for instance, or as a complication of diabetes.
IN MY VIEW: Measles case highlights risk of doctors assuming ‘it’s just a virus’
The story in last week’s Good Health pages about the time it took for 64-year-old Josa Keyes to be diagnosed with measles reminds us once again of the value of experience, training and physical examination.
Properly trained, observant GPs will recognise the combination of symptoms with measles: a cough, coryza (inflammation in the nose and throat) and conjunctivitis.
If the patient also has a high temperature, you check for Koplik spots, which occur within the lining of the mouth, particularly inside the cheeks.
The eruption looks like a scattering of grains of salt and is visible before the characteristic skin rash of measles develops.
Two of my patients — sisters — had it after spending a weekend at Glastonbury Festival some years ago.
Neither had been immunised with the MMR (measles, mumps and rubella) vaccine and both were hospitalised as they were so ill; one of them in intensive care.
Not all doctors will be old enough or have the experience to be able to diagnose measles. But they need to smarten up.
The low level of MMR uptake, along with immigration from countries where immunisation has been patchy, have contributed to an increase in the incidence of measles.
It must be something that doctors consider — challenging their own thinking, and not just assuming that a patient suffering from a high temperature merely ‘has a virus’.
As well as looking at this as part of our compulsory continuing professional development, this is a good reason why patients must be seen and examined in person and not via phone or email.
Your EMG test confirmed that the nerve supply to your legs is impaired in some way, medically described as bilateral peripheral neuropathy (it’s called bilateral because both legs are affected).
The next move should have been to further investigate the cause.
As both legs are affected, the implication is that the problem lies in the spine and I’m convinced that the back problem that’s preventing you from playing golf is a symptom of the same condition.
The likely diagnosis is spinal stenosis, which is a narrowing of the spinal canal (the space within your spine that contains the spinal cord). This usually occurs as a result of new bone formation, triggered by the body’s repair system following age-related wear and tear on the discs of the spine.
This narrowing can lead to the nerves in the spinal cord being ‘pinched’, causing symptoms such as back or neck pain, and further down the nerve branches, tingling in your arms or legs.
I suggest going back to your GP and discussing your symptoms — hopefully you will be referred for an MRI scan of your lower spine, or directly to a consultant spinal surgeon.
Notwithstanding your age, surgery (to trim the bony protrusions, if that’s the cause) should be an option and could relieve many of your symptoms.
Assuming you have no other health conditions, I would encourage you to go ahead with surgery if the specialist considers it the best option.
Q: Can you explain how a blood clot can form on my lungs two years after I was put on warfarin to thin my blood?
Anthony Hill, Wadhurst, East Sussex.
A: Warfarin is a time- honoured anticoagulant (blood thinning) drug which is often prescribed to patients who have been affected by blood clots — and which in turn can cause a range of problems including stroke and heart attack.
Whatever the reason for being prescribed warfarin, you will have had regular blood tests to check your prothrombin time — this is the time it takes for your blood to clot. Your dose of the drug will be adjusted accordingly.
The results can vary: for instance, what you eat and drink can mean that the drug can be either too effective — in which case, the risk is potentially dangerous bleeding — or not effective enough, resulting in unwanted clotting.
This is what appears to have happened in your case, with a blood clot in the lung (known as a pulmonary embolism).
It is important to keep your diet stable when taking warfarin, including watching your intake of foods high in vitamin K — leafy green vegetables such as broccoli, Brussels sprouts or spinach.
Warfarin is a time- honoured anticoagulant (blood thinning) drug which is often prescribed to patients who have been affected by blood clots (stock image)
Vitamin K helps your body produce clotting factors and can therefore inhibit the effects of warfarin — which is why patients taking the drug need to stick to a consistent intake or avoid these foods completely (do check with your doctor about this).
I wonder if you were given the correct dietary advice when the drug was first prescribed?
These days warfarin is prescribed far less than it used to be, as there are new anticoagulants (e.g. dabigatran, rivaroxaban, apixaban) that are as effective and less complicated to use (no blood tests needed), and that don’t affect what you can consume.
Maybe the time has come for you to ask your doctor to move you on to one of these.
Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email: [email protected].
Replies should be taken in a general context. Consult your own GP with any health worries.
Source: Read Full Article